Drug reactions: severe cutaneous reactions: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: severe cutaneous reactions

Sample item

Two weeks after starting allopurinol, a woman has fever, painful skin and widespread blistering with mucosal erosions. Skin detachment involves about 40% of the body surface. What is the diagnosis and the first action?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Toxic epidermal necrolysis; stop the drug and transfer to a burns or intensive care unit

Stevens-Johnson syndrome and toxic epidermal necrolysis are a spectrum of severe cutaneous drug reactions classified by the percentage of body surface with epidermal detachment: under 10% is SJS, 10 to 30% is overlap, and over 30% is TEN. The offending drug must be stopped immediately, with supportive care like that for burns. Allopurinol, anticonvulsants, sulfonamides and nevirapine are common causes.

Option by option

  • A. Staphylococcal scalded skin syndrome; start oral cloxacillin only

    Staphylococcal scalded skin syndrome spares the mucosae and occurs mainly in young children.

  • B. Stevens-Johnson syndrome; continue the drug with steroids

    SJS involves less than 10% and the drug must be stopped, not continued.

  • C. Erythema multiforme minor; reassure

    Erythema multiforme minor has target lesions with little or no mucosal involvement.

  • D. Toxic epidermal necrolysis; stop the drug and transfer to a burns or intensive care unit (correct)

    Correct. Detachment above 30% defines TEN, and stopping the culprit drug and burn-type care are essential.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Toxic epidermal necrolysis; stop the drug and transfer to a burns or intensive care unit. Stevens-Johnson syndrome and toxic epidermal necrolysis are a spectrum of severe cutaneous drug reactions classified by the percentage of body surface with epidermal detachment: under 10% is SJS, 10 to 30% is overlap, and over 30% is TEN.

Why is "Staphylococcal scalded skin syndrome; start oral cloxacillin only" not the answer?

Staphylococcal scalded skin syndrome spares the mucosae and occurs mainly in young children.

Why is "Stevens-Johnson syndrome; continue the drug with steroids" not the answer?

SJS involves less than 10% and the drug must be stopped, not continued.

Why is "Erythema multiforme minor; reassure" not the answer?

Erythema multiforme minor has target lesions with little or no mucosal involvement.

What concept does this question test?

It tests Drug reactions: severe cutaneous reactions in Dermatology. The offending drug must be stopped immediately, with supportive care like that for burns. Allopurinol, anticonvulsants, sulfonamides and nevirapine are common causes.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: severe cutaneous reactions?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.